Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Had subacromial decompression with anesthesia. Experiencing altered smell and taste. Any ideas?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 349 Questions
I'm a 42-year-old female who does not smoke or drink alcohol. I had a subacromial decompression/shoulder scope for a nerve impingement in my right arm 11 days ago under general anesthesia. For the last week, my sense of taste and smell have been radically altered. Foods I used to enjoy taste rotten, and even plain water tastes stale and unpleasant. My sense of smell has been heightened to the point where everyday items in my home are unbearable. Smells I love, like lemons and my favorite perfume, don't smell like they used to: they smell rotten to the point where I gag and not at all like the items they are. I have had 8 surgeries in 3 years to repair damage to my arms from a very bad car accident; this happened once before a few surgeries ago, and resolved over about 6 months. I have read this can be anesthesia related, but it has not happened every time I had surgery, just twice. Is it particular to a certain drug? I need to have another surgery next month; is it worth having the anesthesiologist's reports from surgery analyzed to see if a different drug combination can be used in the next surgery? I am so sensitive to smells and taste at the moment that eating and drinking is very difficult for me. I suspect I am becoming dehydrated, and I am barely eating. What can I do, if anything, to make this more bearable? Even the smell of "unscented" items is nauseating.
Posted Mon, 28 Jan 2013 in Brain and Spine
Answered by Dr. Piyush Ostwal 7 hours later
Thanks for the query.
You are experiencing altered smells of the usual substances and in medical terminology it is known as Paraosmia. In your case it is most likely to be related to anesthesia related because it has happened earlier also. It is a very very rare side effect of anesthetic medications.
The analysis of the medications used and the doasage can definitely shed light on the possible drug which is causing the problem. Also it will help in choosing the right medication and avoiding the one which is causing you the problem.
Since it improved last time after sometime, so I hope it should improve this time too.
The taste in most part is experienced because of the associated smell and so it also has become affected.
You can try blocking your nose (like by pinching) while you are drinking or eating to avoid the unpleasant sensation. Apart from that not many options are available.
Hope this information helps you. If there are more queries, i will be happy to answer.
Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor